Hail, Morton
- When
- July 9, 3:40 PM CST
- Where
- Morton County, 7 mi NE of Elkhart
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.067, -101.817
3 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 9, 2:07 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 307 PM CDT SUN JUL 9 2006 .DISCUSSION... DAYS 1-2... VERY MOIST AND UNSTABLE ATMOSPHERE IS OVER THE CWA TODAY. WATER VAPOR IMAGE SHOWING STRONG DRYING BEHIND AN UPPER LEVEL WAVE THAT WAS LIFTING NORTHEAST INTO THE PLAINS. CONVECTION HAS FIRED IN MANY AREAS SINCE THE NOON HOUR. ONE AREA OF FOCUS DOES SEEM TO EXTEND FROM THE PALMER DIVIDE...EAST INTO MY NORTHERN CWA. I CANT FIND A SURFACE WIND FIELD TO SUPPORT THIS. HOWEVER, THE PERSISTENT AREA OF WEAK CONVERGENCE DOES EXTEND ALONG A SURFACE TROUGH FROM NEAR COLBY TO NEAR ELKHART AND INTO SE COLORADO. STRONGEST STORMS THIS AFTERNOON HAS BEEN IN THE SPRINGFIELD COLORADO AREA. SKIES HAVE CLEARED OUT (AT LEAST MID LEVEL CLOUDS) ACROSS MUCH OF THE SOUTHWEST HALF OF THE CWA ALLOWING SOME DECENT HEATING. UPSHOT OF ALL THIS IS THE LIKELIHOOD OF WIDESPREAD TSRA FOR LATE TODAY AND TONIGHT. ALTHOUGH STORMS SHOULD MOVE A LITTLE MORE TODAY COMPARED TO SATURDAY, WITH PRECIPITABLE WATER VALUES AROUND 1.50 AND A BIT MORE CAPE AND CONSIDERING THE TROPICAL NATURE OF THE ATMOSPHERE, THESE STORMS SHOULD BE EFFICIENT PRECIPITATION PRODUCERS. THERE WILL LIKELY BE SOME AREA OF LOCALLY HEAVY RAINFALL. AN FFA WAS ISSUED EARLY THIS MORNING FOR MUCH OF THE AREA AND WILL CONTINUE THIS ADVISORY...ALTHOUGH A FEW AREAS IN THE WATCH AREA HAVE NOT RECEIVED SIGNIFICANT RAINFALL FOR SOME TIME. ALTHOUGH THE ATMOSPHERE WILL DRY OUT SOME ON MONDAY, WITH THE SURFACE TROUGH IN THE VICINITY AND WITH AMPLE HEATING AGAIN, THERE SHOULD BE AT LEAST SCATTERED TSRA SO WILL CONTINUE WITH POPS. ANYTHING THAT GETS GOING THOUGH SHOULD NOT BE AS WIDESPREAD AS TONIGHT. ON TUESDAY THE ELEVATED MIXED LAYER SHOULD BE SPREADING A LITTLE FARTHER EAST AND WITH DECENT MIXING, SHOULD SEE MAX TEMPS EASILY INTO THE 90S BUT WILL NOT GET TOO HOT JUST YET WITH A MOIST BOUNDARY LAYER IN PLACE. AND GIVEN THE MOIST LOW LEVELS, THERE COULD BE TSRA ONCE AGAIN BUT MAINLY IN THE EASTERN CWA. DAYS 3-7... EXTENDED MODELS IN GOOD AGREEMENT OVER WESTERN HALF OF COUNTRY INCLUDING CENTRAL PLAINS. THERE ARE SOME MINOR DIFFERENCES IN TEMPERATURES(ABOUT 95 ON ECMWF OR AROUND 100 IN GFS) FOR MOST OF THE PERIOD. DID NOT MAKE MANY CHANGES TO THE GOING FORECAST AND KEPT HIGHS MAINLY IN THE UPPER 90S TO AROUND 100. UPPER AIR PATTERN WILL HAVE A SHORTWAVE RIDGE PASSING OVER WEDNESDAY WITH A STRONGER RIDGE AMPLIFYING FOR THE END OF THE WEEK ACROSS THE ENTIRE CENTRAL U.S. AND BY NEXT WEEKEND WILL DOMINATE MUCH OF THE COUNTRY. GIVEN THIS STRONG RIDGE...DO NOT SEE MUCH CHANCE FOR PRECIPITATION THROUGH NEXT WEEKEND. DEPENDING ON EXACTLY WHERE THE UPPER RIDGE SETS UP...MAY START TO SEE A RETURN OF MONSOONAL MOISTURE MAKING ITS WAY THIS FAR EAST BY SAT/SUN BUT NOT CONFIDENT THIS WILL OCCUR SO WILL KEEP FORECAST DRY. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 86 66 93 / 80 40 40 10 GCK 64 85 65 92 / 80 40 40 10 EHA 63 84 64 92 / 80 30 40 10 LBL 65 84 65 94 / 80 40 40 10 HYS 66 84 65 93 / 80 50 40 20 P28 67 87 69 94 / 80 50 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ045-KSZ046- KSZ061-KSZ062-KSZ063-KSZ064-KSZ065-KSZ074-KSZ075-KSZ076-KSZ077- KSZ084-KSZ085-KSZ086. && FN07/28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 512 AM CDT SUN JUL 9 2006 KSZ030-031-043-044-066-078>081-087>090-101000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-KIOWA-LANE-MEADE-PRATT- SCOTT-STAFFORD-TREGO- 512 AM CDT SUN JUL 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT TONIGHT. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINS AND MAY CAUSE SOME MINOR FLOODING IN LOW LAYING AREAS AND ON CITY STREETS. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND OVERNIGHT. ONCE AGAIN, LOCALLY HEAVY RAINS WILL BE POSSIBLE. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. KSZ045-046-061>065-074>077-084>086-101000- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-MORTON-NESS- PAWNEE-RUSH-SEWARD-STANTON-STEVENS- 512 AM CDT (412 AM MDT) SUN JUL 9 2006 .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT TONIGHT. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINS AND MAY CAUSE FLOODING IN LOW LAYING AREAS AND ON CITY STREETS AND COUNTY ROADS. OTHERWISE, THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. A FLOOD WATCH IS IN EFFECT FROM 4 PM CDT THROUGH MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND OVERNIGHT. ONCE AGAIN, LOCALLY HEAVY RAINS WILL BE POSSIBLE. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE REQUIRED AFTER 400 PM CDT TO MONITOR POSSIBLE FLOOD CONDITIONS. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1205 PM CDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 9 NE NESS CITY 38.55N 99.79W
07/08/2006 E70 MPH NESS KS TRAINED SPOTTER
TWO DEAD TREES WERE BLOWN DOWN AND A LIVE 9 INCH DIAMETER
TREE BRANCH WAS BROKEN. ALSO HAD 1/2 INCH DIAMETER HAIL
ALONG WITH 3 INCHES OF RAIN.
&&
JAHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 438 PM CDT SUN JUL 9 2006 KSZ084-092230- MORTON- 438 PM CDT SUN JUL 9 2006 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY... AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WILBURTON...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3713 10185 3700 10183 3700 10156 3717 10156 GERARD
The Dodge City radar (KDDC), 181 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526664, 5526665, 5526666, 5526667.